New York, 2015Flash Flooding in New York, June 14 to 15, 2015
June 14 to 15, 2015 · NWS BGM · 15 events in 6 counties and zones
A warm front stalled across New York and northern Pennsylvania, providing the focus for repeating clusters of thunderstorms in the Finger Lakes and Southern Tier NY regions. A tropical-like airmass was in place allowing for a stripe of 2-4 inches of very heavy rain to fall in a narrow band extending from near Watkins Glen to areas north of Binghamton.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13 million
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front stalled across New York and northern Pennsylvania, providing the focus for repeating clusters of thunderstorms in the Finger Lakes and Southern Tier NY regions. A tropical-like airmass was in place allowing for a stripe of 2-4 inches of very heavy rain to fall in a narrow band extending from near Watkins Glen to areas north of Binghamton. Severe flash flooding was encountered with numerous roads and culverts destroyed by raging water. In some areas, homes, schools and other businesses were flooded. Cumulative damage estimates across the affected areas were about $10 Million dollars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 14, 1:45 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 14, 1:45 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
245 PM EDT SUN JUN 14 2015
.SYNOPSIS...
A WARM FRONT WILL SLOWLY MOVE NORTHEAST INTO OUR AREA THIS
AFTERNOON...AND BECOME STATIONARY OVER THE REGION THROUGH
TUESDAY. SHOWERS AND THUNDERSTORMS WILL BE LIKELY THROUGH TUESDAY.
HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
1215 PM EDT UPDATE...
MAIN CONCERN FOR TODAY IS TRAINING AND FLASH FLOODING...
WARM FRONT CONTINUES TO SLOWLY LIFT NORTH THIS AFTERNOON AND WEAK
CONVECTION THAT DEVELOPED EARLIER THIS MORNING HAS WEAKENED AND A
FEW SPRINKLES ARE LEFT. EXPECT SHOWERS TO RE-DEVELOP ALONG THE
WARM FRONT AND BECOME WIDESPREAD LATER THIS AFTERNOON AS A SUBTLE
SHORTWAVE MOVES OVER THE AREA. THE MAIN THREAT FOR THIS AFTERNOON
AND TONIGHT CONTINUES TO BE HEAVY RAIN... THE CONCERN FOR SEVERE
STORMS ARE BECOMING LESS. THE UPPR LVL JET WILL STRENGTHEN THIS
AFTERNOON AND WE WILL BE WITHIN THE RIGHT ENTRANCE REGION OF THE
UPPR LVL JET. THE COMBINATION OF THE POSITION OF THE FRONTAL
BOUNDARY... MID LVL FORCING... AND THE THE UPPR JET WILL CREATE AN
ENVIRONMENT FAVORABLE FOR HEAVY RAINFALL. PWAT VALUES ARE WELL
ABOVE THE NORM... 150 PERCENT ABOVE... THUS ATMOSPHERIC CONDITIONS
ARE FAVORABLE FOR HEAVY RAIN.
EXPECT SHOWERS AND THUNDERSTORMS TO MOVE THROUGH IN TWO ROUNDS.
THE FIRST ROUND OF SHOWERS TO DEVELOP AFTER 18Z THEN... THEN A
SECOND ROUND OF SHOWERS STARTING AROUND 6Z TONIGHT.
CONFIDENCE IS NOT QUITE HIGH ENOUGH ATTM TO ISSUE A WATCH. WILL
CLOSELY MONITOR FIRST ROUND OF SHOWERS... AND MAY ISSUE A WATCH
THIS EVENING IF WARRANTED.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
245 PM EDT UPDATE..
CONVECTION FROM SUNDAY NIGHT WILL BE DRIFTING OFF TO THE EAST AND
ACTIVITY SHOULD BE WINDING DOWN BY MONDAY EVENING. FOR THE MOST PART
MONDAY AFTERNOON SHOULD STILL BE RELATIVELY DRY... INSTABILITY WILL
BE PRESENT DURING THE AFTERNOON.. THUS WE COULD SEE THUNDERSTORMS
DURING THE AFTERNOON. BY LATE MONDAY NIGHT WE TRANSITION INTO A
QUASI-ZONAL FLOW ALOFT AND THEN MONDAY NIGHT/TUESDAY THE FORECAST
BECOMES MESSY. THERE ARE HINTS AT A RESIDUAL MCS MOVING ACROSS THE
CWA AND SLOWLY MOVING ACROSS THE AREA TUES AFTERNOON. HIGH PRESSURE
IS EXPECTED TO BUILD OVER THE REGION ON WED... AND IT APPEARS IT MAY
BE THE ONLY DRY DAY THIS WEEK.
NOTHING UNUSUAL ASSOCIATED WITH TEMPERATURES FOR THIS TIME OF
YEAR.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
ACTIVE PATTERN CONTINUES WEDNESDAY NIGHT AND THURSDAY WITH CLUSTERS
OF SHOWERS AND THUNDERSTORMS LIKELY DURING THAT PERIOD IN
ASSOCIATION WITH A SLOWLY-MOVING EAST-WEST ORIENTED FRONTAL
SYSTEM OVER THE NORTHERN MID-ATLANTIC. LONGER RANGE MODELS ARE IN
SOME AGREEMENT INDICATING THAT SOME SLIGHTLY DRY AND COOLER AIR
MAY BUILD IN FOR FRIDAY INTO SATURDAY AND HAVE LOWERED POPS DURING
THAT PERIOD. UNSETTLED WEATHER LIKELY TO RETURN BY SUNDAY INTO
EARLY NEXT WEEK. TEMPERATURES WILL AVERAGE AT LEAST A FEW DEGREES
ABOVE NORMAL THROUGH THE PERIOD WITH BIGGEST POSITIVE DEPARTURES
AT NIGHT.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
18Z UPDATE...
INCREASING MID LVL CLDS EARLY IN THE PERIOD BEFORE DEVELOPMENT OF
SHRA/TSRA AS WARM FRONT CONTINUES TO APPROACH FROM THE SOUTHWEST.
BEST CHC FOR TSRA LATE THIS AFTN WHERE GREATER INSTABILITY
LOCATED FROM KELM...KITH...AND KAVP. INCLUDED CHC ALSO FOR KSYR
EARLY GIVEN CURRENT STORMS TO THE WEST NEAR KROC. TSRA NOT OUT OF
QUESTION AT KBGM, KRME BUT WILL HANDLE AS NEEDED DUE TO LOWER
PROB. EARLY THIS EVENING...SHRA DEVELOPMENT WILL ADVANCE TO MOST
IF NOT ALL TERMINALS IN VERY MOIST YET ONLY MARGINALLY UNSTABLE
AIR MASS. EMBEDDED TSRA POSSIBLE BUT MAINLY SHRA. CIGS LOWERING
WITH TIME OVERNIGHT TO FUEL ALT MVFR OR EVEN IFR. WINDS VARIABLE
OR LIGHT SOUTHEAST TO SOUTH THROUGH THE PERIOD...VEERING LIGHT SW
LATE TONIGHT TO WEST MON AM.
.OUTLOOK...
MON-TUE...POSSIBLE RESTRICTIONS IN SHRA AND TSRA.
TUE NGT-WED...VFR EXCEPT FOR MORNING VALLEY FOG ESPECIALLY KELM.
WED NGT-FRI...CHANCE OF SHRA-TSRA AND ASSOCIATED RESTRICTIONS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...KAH
NEAR TERM...KAH
SHORT TERM...KAH
LONG TERM...JAB/MSE
AVIATION...JML
Hazardous weather outlook, Jun 14, 2:28 PM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 PM EDT SUN JUN 14 2015
NYZ015>017-022-151930-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-
328 PM EDT SUN JUN 14 2015
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NYZ009-018-023>025-036-037-044>046-055>057-062-PAZ038>040-043-044-
047-048-072-151930-
NORTHERN ONEIDA-ONONDAGA-SCHUYLER-CHEMUNG-TOMPKINS-MADISON-
SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
328 PM EDT SUN JUN 14 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A WARM FRONT TODAY AND
CONTINUE TO DEVELOP THROUGH MONDAY MORNING. THE ATMOSPHERE IS
EXTREMELY MOIST... AND LOCATIONS WHERE REPEATED RAIN SHOWERS
OCCUR... LOCALIZED FLOODING WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 14, 2:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
356 PM EDT SUN JUN 14 2015
NYZ015-016-022-023-142100-
SENECA NY-YATES NY-SCHUYLER NY-STEUBEN NY-
356 PM EDT SUN JUN 14 2015
...LOCALLY HEAVY RAINFALL WILL AFFECT NORTHEASTERN STEUBEN...
SCHUYLER...SENECA AND YATES COUNTIES...
* AT 353 PM EDT...DOPPLER RADAR INDICATED LINE OF THUNDERSTORMS WITH
VERY HEAVY RAINFALL MOVING ACROSS PARTS OF NORTHEASTERN
STEUBEN...SCHUYLER...SENECA AND YATES COUNTIES.
* THERE IS A POTENTIAL FOR HEAVY RAINFALL...WHICH COULD CAUSE
LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
* THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL BE NEAR...
TYRONE AND BLUFF POINT AROUND 400 PM EDT.
KEUKA PARK AND READING CENTER AROUND 405 PM EDT.
PENN YAN...PORTER CORNER AND ROCK STREAM AROUND 410 PM EDT.
WEDGEWOOD AROUND 415 PM EDT.
WATKINS GLEN...BURDETT AND MILO CENTER AROUND 420 PM EDT.
DUNDEE...MONTOUR FALLS AND MAYS MILLS AROUND 425 PM EDT.
ODESSA...CATHARINE AND DRESDEN AROUND 430 PM EDT.
STARKEY AND LAKEMONT AROUND 435 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY
LEAD TO POOR DRAINAGE AND ROAD FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4273 7734 4276 7731 4277 7697 4287 7698
4287 7696 4301 7696 4301 7692 4265 7672
4246 7669 4230 7669 4232 7724 4258 7737
4267 7737
TIME...MOT...LOC 1953Z 262DEG 14KT 4289 7733 4261 7715 4235 7699
DJNFlash Flood, Yates
- When
- June 14, 3:15 PM EST to 5:15 PM EST
- Where
- Yates County, 1.02 mi E of Italy to 0.68 mi W of Italy
- Cause
- Heavy Rain
- Property damage
- $650,000
- Reported by
- State Official
- Coordinates
- 42.620, -77.260
Water was flowing over numerous roads in the area.
Flash Flood, Yates
- When
- June 14, 3:36 PM EST to 8:00 PM EST
- Where
- Yates County, 1.3 mi WSW of Guyanoga to 1.77 mi SW of Bluff Pt
- Cause
- Heavy Rain
- Property damage
- $650,000
- Reported by
- 911 Call Center
- Coordinates
- 42.610, -77.191
Rushing water was flowing out of ditches and across driveways into nearby houses.
Flash Flood, Steuben
- When
- June 14, 4:15 PM EST to 6:30 PM EST
- Where
- Steuben County, 1.68 mi W of Cohocton to 1.56 mi ENE of Cohocton
- Cause
- Heavy Rain
- Property damage
- $165,000
- Reported by
- Emergency Manager
- Coordinates
- 42.496, -77.533
A mud slide was reported on Route 415.
Flash Flood, Steuben
- When
- June 14, 4:24 PM EST to 6:30 PM EST
- Where
- Steuben County, 1.22 mi W of Hammondsport to 0.3 mi SW of North Urbana
- Cause
- Heavy Rain
- Property damage
- $165,000
- Reported by
- State Official
- Coordinates
- 42.418, -77.254
County Route 87 was closed due to severe flooding.
Flash Flood, Schuyler
- When
- June 14, 4:30 PM EST to June 15, 2:55 AM EST
- Where
- Schuyler County, 2.13 mi NW of Watkins Glen to 1.6 mi SE of Burdett
- Cause
- Heavy Rain
- Property damage
- $2.6 million
- Reported by
- Emergency Manager
- Coordinates
- 42.400, -76.902
Numerous roads were flooded in the region.
Flash Flood, Steuben
- When
- June 14, 4:30 PM EST to 6:30 PM EST
- Where
- Steuben County, 1.46 mi SSW of South Pulteney to 1.3 mi S of Keuka
- Cause
- Heavy Rain
- Property damage
- $165,000
- Reported by
- Emergency Manager
- Coordinates
- 42.481, -77.212
Numerous roads in the area were washed out, or damaged by severe flooding.
Flash Flood, Schuyler
- When
- June 14, 4:40 PM EST to June 15, 2:55 AM EST
- Where
- Schuyler County, 1.87 mi WNW of Tyrone to 1.76 mi WSW of Altay
- Cause
- Heavy Rain
- Property damage
- $2.6 million
- Reported by
- Trained Spotter
- Coordinates
- 42.427, -77.106
Numerous roads were flooded and impassible around the village.
Flash Flood, Tioga
- When
- June 14, 5:52 PM EST to June 15, 12:30 AM EST
- Where
- Tioga County, 5.34 mi WNW of Richford to 4.25 mi NE of Richford
- Cause
- Heavy Rain
- Property damage
- $400,000
- Reported by
- State Official
- Coordinates
- 42.392, -76.288
Michigan Hollow road was closed due to severe flooding.
Flash Flood, Tioga
- When
- June 14, 6:34 PM EST to June 15, 3:00 AM EST
- Where
- Tioga County, 3.47 mi WSW of North Spencer to 4.46 mi NW of West Candor
- Cause
- Heavy Rain
- Property damage
- $400,000
- Reported by
- 911 Call Center
- Coordinates
- 42.238, -76.586
Flood water was surrounding a house on Hurlbert Hollow Road. Water was also flowing across County Routes 96 and 34.
Flash Flood, Tompkins
- When
- June 14, 6:48 PM EST to June 15, 12:30 AM EST
- Where
- Tompkins County, 0.03 mi NE of Trumbulls Corners to 3.49 mi S of Newfield Skyhook Arp
- Cause
- Heavy Rain
- Property damage
- $1.5 million
- Reported by
- State Official
- Coordinates
- 42.380, -76.630
Flooding caused the washout of numerous bridges in the area. Several homes were flooded to the first floor. The Shelter Valley mobile home park was evacuated.
Flash Flood, Schuyler
- When
- June 14, 7:09 PM EST to June 15, 2:45 AM EST
- Where
- Schuyler County, Tyrone to 2.62 mi S of Altay
- Cause
- Heavy Rain
- Property damage
- $2.6 million
- Reported by
- Emergency Manager
- Coordinates
- 42.420, -77.070
Approximately 10 homes were severely damaged by flooding. At least one dozen people were evacuated from these residences.
Flash Flood, Tioga
- When
- June 14, 7:47 PM EST to June 15, 12:30 AM EST
- Where
- Tioga County, 2.3 mi NNE of Candor to 1.05 mi SE of Berkshire
- Cause
- Heavy Rain
- Property damage
- $400,000
- Reported by
- State Official
- Coordinates
- 42.262, -76.318
Numerous bridges and roads were washed out by severe flooding from North Spencer to Candor and Newark Valley, including a bridge on West Creek Road.
Flash Flood, Broome
- When
- June 14, 8:00 PM EST to June 15, 1:45 AM EST
- Where
- Broome County, 3.07 mi W of West Corners to 0.62 mi SSE of Nanticoke
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 42.123, -76.130
Flooding had washed out Daugherty Road, and damaged the Newark Valley-Maine Road.
Flash Flood, Tioga
- When
- June 14, 8:13 PM EST to June 15, 1:45 AM EST
- Where
- Tioga County, 1.78 mi ENE of Weltonville to 1.87 mi NE of West Newark
- Cause
- Heavy Rain
- Property damage
- $400,000
- Reported by
- Department of Highways
- Coordinates
- 42.213, -76.220
Water was flooding County Route 38 at Rock Street. Several other points to the east of the Village of Newark Valley had water across roadways with numerous culvert washouts.
Flash Flood, Broome
- When
- June 14, 8:15 PM EST to June 15, 1:45 AM EST
- Where
- Broome County, 1.59 mi W of West Colesville to 1.82 mi NW of Blatchley
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 42.131, -75.781
Numerous roads were flooded in the Colesville area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 14, 20152 deaths · 1 event
- Wildfire in Alaska, June 14 to 29, 20158 injured · $1.1 million · 2 events
- Flash Flooding and Damaging Winds in Pennsylvania, June 14 to 15, 2015$245,000 · 50 kt wind · 43 events
- Flash Flooding in New York, June 14, 2015$465,000 · 7 events
- Flash Flood and Hail in Ohio, June 14 to 15, 2015$239,000 · 50 kt wind · 7 events
- Flash Flooding and Heavy Rain in Iowa, June 14 to 15, 2015$50,000 · 32 events
- Flooding and Hail in Colorado, June 14 to 22, 2015$50,000 · 1.75 in hail · 5 events
- Flash Flood and Hail in Texas, June 14, 2015$25,000 · 1.75 in hail · 2 events
- Flash Flooding and Flooding in Kansas, June 14 to 19, 20151 in hail · 21 events
- Hail and Damaging Winds in Texas, June 14, 201581 kt wind · 18 events
- Hail in Wyoming, June 14, 20152.5 in hail · 15 events
- Heat in South Carolina, June 14 to 26, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 583000, 583005, 583009, 583013, 583015, 583018, 583038, 583039, 583043, 583045, 583047, 583050, 583052, 583054, 583058.